MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230-20-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the device was functionally tested.When the handle of the device was manipulated the forceps cups will open, but they will not close.Several attempts were made to close the forceps cups, but they were unsuccessful.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the device would open, but the cups would not close.The device was sent back to the supplier for evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.For the returned device, the device was tested for "would not open." during functional testing, with the device coiled in two (2), eight inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device opens but does not close.Upon further investigation and disassembly of the device tip, it was noted that the device has a butt joint that has broken at the solder connection.The reported defect of "would not open" was not confirmed.Failure was due to a broken solder joint.The device history records were reviewed and found to be manufactured september 2016.Relevant defects were noted in the manufacturing and/or final quality control checklist records.During the supplier's functional test, the device should have been coiled in three (3), eight inch loops instead of two (2) loops.However, we can confirm that the device had a broken solder joint.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following information: the reported issue of "would not close" was confirmed.A broken solder connection was determined to be the cause of the defect.As a result of numerous soldering issues, a capa was initiated at the supplier to develop an improved soldering process.The improved soldering process was implemented in manufacturing in early 2018.In addition, a corrective action has been initiated at the manufacturer to reduce occurrences of cups open and close difficulties for disposable forceps.The product said to be involved is included in the scope of the corrective actions.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states, "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." prior to distribution, all captura serrated forceps without spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.A corrective action has been initiated in an effort to reduce occurrences of this nature.This product is included in the scope of this corrective action.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy of the large intestine, the physician used a cook captura serrated forceps w/o spike.The forceps were to be used for the biopsy of the large intestine, however the cups would not open.Another device of the same lot number was used instead to complete the procedure.There have been no adverse effects to the patient reported.There was no reportable information at this time.The device was evaluated on 02/20/2018.The forceps cups would open, but not close.

Brand Name
CAPTURA SERRATED FORCEPS W/O SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7344820
Report Number1037905-2018-00097
Device Sequence Number13867463
Product Code FCL
UDI-Device Identifier00827002561267
UDI-Public(01)00827002561267(17)191227(10)W3810950
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230-20-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2018
Initial Report FDA Received Date03/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1